See What HealthDay Can Do For You
Contact Us

AAN: Warfarin Users May Be at Risk for Hemorrhage

Warfarin use in stroke patients independently predicts symptomatic intracranial hemorrhage

THURSDAY, April 17 (HealthDay News) -- Warfarin-treated patients who are eligible for intravenous tissue plasminogen activator (tPA) after an acute ischemic stroke may be at increased risk of symptomatic intracranial hemorrhage following thrombolysis, according to research presented this week at the annual meeting of the American Academy of Neurology in Chicago.

Shyam Prabhakaran, M.D., of the Rush University Medical Center in Chicago, and colleagues studied data on 64 stroke patients (median age 72.5 years, 57.8 percent women, baseline NIHSS 14, median time to treat 137 minutes) who were treated with intravenous tPA between 2002 and 2007.

The researchers identified five cases (7.8 percent) of symptomatic intracranial hemorrhage, which included three of the four warfarin-treated patients. After adjusting for prior stroke or transient ischemic attack, baseline international normalized ratio (INR) and initial NIHSS score, they found that warfarin use was an independent predictor of symptomatic intracranial hemorrhage.

"Patients on warfarin may be treated with intravenous tPA for acute ischemic stroke if no coagulopathy exists on initial tests," the authors write. "Despite strict protocol adherence and rapid time to treatment, warfarin-treated patients with normal INR may be more likely to experience symptomatic intracranial hemorrhage following treatment with intravenous rtPA. This hypothesis requires further study in larger cohorts."

Abstract

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.